Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Omaha, NE

August 3, 2004Douglas County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 3, 2004, 6:57 PM CDT for Douglas County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 6:57 PM CDT (23:57 UTC)
Expired
Aug 3, 2004, 9:00 PM CDT
In force
2 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Douglas County, NE

The radar

The Omaha radar (KOAX), 18 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 032359
FFWOAX
NEC055-040200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
657 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA

* UNTIL 900 PM CDT

* AT 655 PM CDT...RADAR INDICATED VERY HEAVY RAIN OVER MUCH OF 
  DOUGLAS COUNTY...INCLUDING OMAHA.  RAIN AMOUNTS OF 2 TO 3 INCHES
  HAVE FALLEN ACROSS DOUGLAS COUNTY WHICH WILL CAUSE FLASH FLOODING
  ESPECIALLY IN URBAN AREAS.

SOME LOCATIONS AFFECTED INCLUDE...BENNINGTON...BOYS TOWN...ELKHORN...
MILLARD...OMAHA...RALSTON...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

LAT...LON 4139 9638 4131 9636 4119 9631 4120 9593
      4124 9593 4129 9593 4139 9596

$$

62
1 follow-up statement
000 
WGUS73 KOAX 040120
FFSOAX
NEC055-040145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
818 PM CDT TUE AUG 3 2004

...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY...INCLUDING THE OMAHA 
AREA...HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN HAD 
DIMINISHED ACROSS DOUGLAS COUNTY...AND ANY STREET FLOODING FROM 
EARLIER RAINS HAD SUBSIDED.



LAT...LON 4138 9630 4119 9631 4122 9593 4139 9596

$$

62

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:15 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT WED AUG 3 2004

.DISCUSSION...
THE PRIMARY FORECAST CHALLENGES WILL BE TEMPERATURES...ALONG WITH
TIMING OF FRONTS AND POPS.

THERE IS STILL SOME QUESTION ABOUT WHETHER FOG SHOULD BE MENTIONED
IN FCST TONIGHT.  MODELS INSIST ON LOW LEVEL DRY ADVECTION...BUT DEW
POINTS HAVE REMAINED STUBBORNLY HIGH ALL DAY...AND IT WILL NOT TAKE
MUCH RADIATION TO DROP BELOW CURRENT DEW POINTS.  DECIDED TO MENTION
PATCHY FOG TOWARD MORNING FOR ALL BUT DRIER AREA IN NORTHEAST NEB.

THU WILL BE COOL AND DRY.  FIRST CHC OF PRECIP COMES WITH RETURN
FLOW IN NORTHEAST NEB LATE THU NIGHT.  MID LEVEL MOISTURE IS PROGGED
TO INCREASE ON FRIDAY...AND DID NOT MUCH CHANGE LOW POPS ALREADY IN
THE FORECAST.

A SOMEWHAT BETTER CHANCE FOR PRECIP DURING THE WEEKEND...AS RETURN
FLOW MOISTURE INCREASES AHEAD OF A COLD FRONT.  MODELS HAVE SOME
TIMING DIFFERENCES...SO EXACT TIMING IS UNCERTAIN.  POPS WILL DEPEND
ON HOW WELL FRONT CORRESPONDS WITH DAYTIME HEATING.  TEMPS LIKELY
WARMEST IN PREFRONTAL REGIME FRI NIGHT AND SAT...THEN BEGIN DROPPING
LATER IN THE WEEKEND AS FRONT MOVES THOUGH.

MODELS DO NOT AGREE ON THE TIMING OR INTENSITY OF THE WAVE DROPPING
OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST EARLY NEXT WEEK.
ACCEPT HPC IDEA THAT THIS WILL BRING ANOTHER PUSH OF UNSEASONABLY
COOL AIR AND GENERALLY DRY CONDITIONS...ALTHOUGH DETAILS ARE UP FOR
GRABS THIS FAR OUT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Aug 3, 5:16 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT TUE AUG 3 2004

IAZ043-055-056-069-079-080-090-091-NEZ015-031>034-042>045-050>053-
065>068-041100-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA-
LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-
PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
516 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

TORNADO WATCH...# 700...IS IN EFFECT UNTIL 10PM CDT.

SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE OUTLOOK AREA
THIS EVENING. STORMS ARE EXPECTED TO BECOME SEVERE WITH TORNADOES...
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING THE MAIN HAZARDS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY...BUT
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

CHANCES FOR THU8NDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION WILL BE NEEDED TONIGHT.

NEZ011-012-016>018-030-078-088>093-041100-
ANTELOPE-BOONE-CEDAR-GAGE-JEFFERSON-JOHNSON-KNOX-NEMAHA-PAWNEE-
PIERCE-RICHARDSON-SALINE-WAYNE-
516 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT.

DEE

In the hours before

Local storm report, Aug 3, 6:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
606 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             CEDAR BLUFFS            41.40N 96.61W
08/03/2004  0.75 INCH        SAUNDERS           NE   TRAINED SPOTTER

0600 PM     HAIL             FREMONT                 41.44N 96.49W
08/03/2004  2.00 INCH        DODGE              NE   LAW ENFORCEMENT

&&

BG
Local storm report, Aug 3, 6:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
626 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     5 W MEAD                41.23N 96.59W
08/03/2004  75 MPH           SAUNDERS           NE   LAW ENFORCEMENT

            BETWEEN MEAD AND WAHOO

0622 PM     HAIL             4 W LESHARA             41.33N 96.51W
08/03/2004  1.75 INCH        SAUNDERS           NE   AMATEUR RADIO

0615 PM     TSTM WND GST     1 S LESHARA             41.32N 96.43W
08/03/2004  75 MPH           SAUNDERS           NE   AMATEUR RADIO

0615 PM     TSTM WND GST     1 W VALLEY              41.31N 96.37W
08/03/2004  58 MPH           DOUGLAS            NE   NWS EMPLOYEE

            VALLEY WEATHER FORECAST OFFICE

&&

BG
Local storm report, Aug 3, 6:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
629 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 W VALLEY              41.31N 96.37W
08/03/2004  0.75 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

            WEATHER SERVICE FORECAST OFFICE

&&

BG
Local storm report, Aug 3, 6:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 W LESHARA             41.33N 96.51W
08/03/2004                   SAUNDERS           NE   LAW ENFORCEMENT

            7-8 LARGE TREES DOWN

&&

BG
Local storm report, Aug 3, 6:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
651 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
08/03/2004  65 MPH           DOUGLAS            NE   LAW ENFORCEMENT

            156TH AND DODGE STREET ESTIMATED 60 TO 70 MPH

&&

BG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:59 PM CDTSevere Thunderstorm WarningOAXDodge46 min
Aug 3, 5:20 PM CDTTornado WarningOAXSaunders40 min
Aug 3, 5:43 PM CDTTornado WarningOAXDodge32 min
Aug 3, 6:01 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders59 min
Aug 3, 6:40 PM CDTSevere Thunderstorm WarningOAXSarpy50 min
Aug 3, 6:55 PM CDTSevere Thunderstorm WarningOAXDouglas35 min

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.